California, 2021

Flash Flood in California, October 21, 2021

October 21, 2021 · NWS EKA · 1 event in 1 county or zone

An atmospheric river aided in heavy rain development across the River Complex burn scar. One or possibly more debris flows occurred as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.2 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

An atmospheric river aided in heavy rain development across the River Complex burn scar. One or possibly more debris flows occurred as a result. Removal, protective measures, and repair costs from this debris flow are estimated to be $3.2 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Oct 21, 1:54 PM PST, 8 hours 36 minutes earlier.

Area forecast discussion, Oct 21, 1:54 PM PST, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
254 PM PDT Thu Oct 21 2021

.SYNOPSIS...A series of storms will bring rain and periods of
gusty winds through the weekend. The heaviest rain periods will
occur tonight and Sunday. Wet and unsettled weather will continue on
Monday and Tuesday of next week.

&&

.DISCUSSION...Southerly winds with a low level coastal jet in
advance of the front have produced gusts to 50 mph over the exposed
ridges and coastal headlands today, and these should continue into
early afternoon. A wind advisory continues for the higher elevations
of Humboldt County and coastal Del Norte County. Around Humboldt
Bay/Eel Delta wind gusts to around 35 mph are expected.

Rain has begun across Del Norte and the Humboldt coast north of
Trinidad early this afternoon, with one tenth to half an inch being
reported so far. Hourly rates will increase late this afternoon as
the frontal band intersects the coast. The highest rates are
expected to occur this evening and overnight as the plume of moist
air progresses across the area. Max hourly rates around 0.30in/hr to
0.40in/hr are generally expected, though topographic forcing could
yield locally higher rates around 0.50in/hr. These rates are below
0.8in./hr flash flood guidance for debris flow on burn scars,
although some rock and mud slides are possible.

The widespread rain tonight will wind down during the late morning
and afternoon on Friday. The next round of mostly light to moderate
rain will arrive late Friday night into Saturday. The strongest and
wettest of storms in the series will arrive on Sunday and will
probably yield higher hourly rain rates. 6 hourly amounts from 1.5
to 3.0 inches are forecast with the next plume of moisture expected
on Sunday. The deterministic models and ensembles were still showing
subtle differences on the location of the rain max. The GFS was
farther south, over Lake and southeastern Mendo Counties. The ECMWF
and NAM have the rain max centered farther north, over southern
Humboldt/northern Mendocino Counties. Either way the entire forecast
area will get another good soaking. The rate of southeast
progression of the moist plume is also not completely certain. A
slower progression will bring higher potential for localized
flooding as well as rock and mud slides on area roads, particularly
for Lake and Mendocino Counties. Also, the national blend of models
have been locking onto stronger southerly winds with this storm
Sunday morning. The ECMWF ensemble member mean for select airports
are also indicating potential wind gusts to 40 mph. A handful of
members are over 50 mph. It will likely be windy again before and
during frontal passage.

More rain and showers will follow on Monday and Tuesday. By the end
of this weekend, precipitation totals will be above normal for the
month of October even for the climatologically driest portions of
the forecast area.

&&

.AVIATION...A strong frontal boundary is approaching the area this
afternoon. This is bringing strong winds and few heavy showers to
the area this afternoon. This may bring rapidly changing conditions
and a few gusts close to 40 KT. Heavier rain is expected later this
evening with the main frontal boundary as it comes onshore. This
will likely bring IFR conditions or possible LIFR conditions. Winds
will diminish as this heavier rain moves in. Towards morning the
precipitation will taper off and become more showery behind the
front. Friday showers will diminish in the morning for a mainly dry
day with only a few showers over the interior areas. Much lighter
winds are expected as well. MKK

&&

.MARINE...Near gale to gale force southerly persist across the
waters this afternoon. The frontal boundary is moving slower than
previously expected keeping the strong winds around longer than
previously expected. So have extended the gale warnings in the
northern waters through 8pm. Once this boundary moves through
winds will become more westerly and will be lighter overnight.
Friday afternoon winds will become southerly again.

Friday will also see a large northwest swell move into the waters.
This is expected to build to around 15 feet at 15 seconds by the
afternoon. Friday night into Saturday morning winds will increase
again to near gale force, but at this point gales are not expected.
There will be a brief lull in the winds Saturday afternoon. A
stronger system is expected on Sunday with gales expected. A few
storm force gusts are possible. Some of the models are showing a
secondary low forming along the front which could bring these
stronger winds.

The next thing to focus on will be the large swell on Monday.
Current ENP models show this peaking at 27 feet at 17 seconds. This
may be overdone, but there are some very strong areas of low
pressure south of the Gulf of Alaska. This will need to be watched
as it gets closer. Tuesday winds and waves will start to diminish,
although winds will remain southerly and the swell remains fairly
large. MKK

&&

.HYDROLOGY...Heavy rain rates will increase the potential for
localized flooding, particularly on Sunday. Debris flows on burn
scars, mainly the River Complex and Monument burn scars in Trinity
County, will be possible if hourly rain rates reach or exceed 0.8
inch per hour. A Flash Flood/Debris Flow Watch for these burn
scars will need to be considered, particularly for Sunday when 6
hourly rain amounts are forecast to reach 1.5 to 3.0 inches.

&&

.BEACH HAZARDS...Large northwest swells are expected to continue
through the weekend and into early next week. Current models are
showing the largest swells on Monday. This will bring surf to 20
feet or higher and a high surf advisory may be needed. The GFS
wind fields have been inconsistent and changing around each run.
Hopefully, the GFS model will stabilize and lock in over the
weekend. Stay tuned. Large surf could pound the beaches early
next week. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory until 5 PM PDT this afternoon for CAZ101.

     Wind Advisory until 8 PM PDT this evening for CAZ104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 8 PM PDT this evening for PZZ450-470.

     Small Craft Advisory until 3 PM PDT Saturday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Oct 21, 2:53 AM PST, 19 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
353 AM PDT Thu Oct 21 2021

CAZ101-220000-
Coastal Del Norte-
353 AM PDT Thu Oct 21 2021

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM PDT THIS
AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect today for gusts up to 50 mph.

Rain heavy tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong winds and heavy rain expected on Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-103-220000-
Del Norte Interior-Northern Humboldt Coast-
353 AM PDT Thu Oct 21 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Periods of heavy rain tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of heavy rain and gusty winds expected on Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104>106-220000-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
353 AM PDT Thu Oct 21 2021

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM PDT THIS
AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect today for gusts
up to 50 mph.

Periods of heavy rain tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong winds and heavy rain on Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109>115-220000-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
353 AM PDT Thu Oct 21 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Periods of heavy rain tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain on Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-220000-
Northern Trinity-Southern Trinity-
353 AM PDT Thu Oct 21 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Periods of heavy rain tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain on Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 21, 6:13 PM PST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
713 PM PDT THU OCT 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HEAVY RAIN       3 S FT DICK             41.82N 124.15W
10/21/2021  M3.97 INCH       DEL NORTE          CA   COCORAHS

            HEAVY RAIN IS CAUSING MINOR FLOODING.

&&

ZVS

The radar

The Medford radar (KMAX), 109 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Trinity

When
October 21, 10:30 PM PST
Where
Trinity County, 2.52 mi NW of Carrville to 2.21 mi NW of Carrville
Cause
Heavy Rain / Burn Area
Property damage
$3.2 million
Reported by
Emergency Manager
Coordinates
41.097, -122.753

An atmospheric river aided in heavy rain development across the River Complex burn scar. One or possibly more debris flows occurred as a result. Removal, protective measures, and repair costs from this debris flow are estimated to be $3.2 million.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984429.